NWS Boston/Norton, MA wrote its last area forecast discussion before the first event at Feb 18, 12:41 AM EST, 3 hours 19 minutes earlier.
Area forecast discussion, Feb 18, 12:41 AM EST, 3 hours 19 minutes before
Area Forecast Discussion
National Weather Service Boston/Norton MA
1241 AM EST Mon Feb 18 2019
.SYNOPSIS...
Accumulating snow overspreads the region late this evening and
overnight from west to east and continues into Monday, in
association with a low pressure tracking south of New England.
Large high pressure will bring dry but cold conditions Monday
night into early Wednesday. Snow will push across the region
late Wednesday into Wednesday evening as low pressure approaches,
then will become a wintry mix overnight before changing to rain
Thursday morning. The low will head to the Gulf of Maine
Thursday night. Dry conditions should return Friday into early
Saturday.
&&
.NEAR TERM /THROUGH TODAY/...
10pm update...
Already noting some 20-30dbz echos across portions of CT,
however as previous forecast shift noted, the dewpoint
depressions at the surface, which are still running 10-15F are
eroding much of the SN. Obs sites still +10SM and a few reports
on twitter support this suggesting more SN grains rather than
actual dendrites just yet.
However, with recent guidance updates, the latest WRF/NAM and
other rapid update guidance is still on track, that this will be
overcome rather quickly. Plume of moisture increasing in the
DGZ, combining with both destabilization in the mid layers and
low- mid lvl f-gen expanding E. Noting support for this as the
precip shield is becoming more organized and beginning to form
bands.
Given these factors, forecast updates will include a slightly
more robust wetbulb factor through early AM, an adjustment of
QPF based on latest guidance which is handling this slow start,
and slight adjustment to the SE MA coastline through the day
thanks to evidence of potential coastal front/enhancement.
Models are beginning to better resolve it.
SN totals slightly higher mainly across Plymouth and northern
Bristol CO, but only by an inch or less, otherwise, locations of
Warnings/Advisories are good, so see no need to change these
with this update.
&&
.SHORT TERM /TONIGHT THROUGH 6 PM TUESDAY/...
Highlights...
* Snow develops between 10 pm and 2 am from southwest to northeast
* Heaviest snow occurs through 9 am near and esp south of Pike
* Snow continues Mon afternoon with focus across central/eastern MA
1) Overview and Impacts:
Approaching shortwave will increase the forcing for ascent and allow
snow to overspread the region roughly between 10 pm and 2 am Monday
morning. The heaviest snow is expected near and especially south of
the MA turnpike overnight. This is where the best forcing resides
and the guidance indicates a few hours of omega exceeding 20 units
in the snow growth region. There also is a -EPV signature present
along with 700 mb lapse rates on the order of 6-7 C/KM. This is
supportive for a window of 1 to perhaps 2 inch per hour snowfall
rates. While this is relatively a short window, it looks to impact
RI and SE MA during the morning commute (albeit less traffic than
usual given the Holiday). Ptype should mainly be snow, but enough
mid level warmth may invade the immediate south coast and
particularly the Cape/Islands for a change to sleet/rain towards 12z
Monday.
The first phase of the storm should come to an end by mid morning
Monday. However, there is a second portion of this event we need to
discuss. An inverted trough feature along with moist low level
onshore flow will allow for periods of generally lighter snowfall to
linger into the afternoon. In fact, the area needed for ice
nucleation dries out across portions of western MA/northern CT
for a time. This may result in some freezing drizzle too.
While lighter snowfall will be the rule with the second portion of
the storm, we will need to watch central and eastern MA for locally
heavier bands. Moist onshore flow may result in some enhancement of
the snow along the east slopes of the Worcester Hills and perhaps
even the Berks. Along the eastern MA coast, the land/sea interface
may result in ocean enhancement. A look at the model cross sections
reveals saturated soundings in the optimal snow growth region. So
there might be a few bands of moderate to perhaps even briefly heavy
snow later in the morning into the late afternoon in this region.
Outside of these bands of more significant snow across central and
eastern MA, roads may be manageable given lighter snowfall rates and
marginal temperatures. Light snow showers may linger into the the
early evening hours, but any accumulations after 7 or 8 pm should be
less than an inch.
2) Headlines and Snow Accumulations:
Based on the latest data feel a widespread 3 to 6 inches of snow is
in store for much of the region. Guidance also points to a swath of
potentially 4 to 7 inch amounts in the PVD-TAN-PYM-EWB corridor.
Will go ahead and upgrade this region to a marginal Winter
Storm Warning. We also will have to watch the Cape and south
coasts of MA and RI, but more marginal temperatures and the
potential for a period of sleet/rain, did not feel confident
enough to go with a warning. The rest of our county warning area
will be under a Winter Weather Advisory. There is a low risk
though that marginal warning criteria is realized along the east
slopes of the Berks/ORH Hills with better ratios and perhaps
even Boston itself with the inverted trough. Again though, just
was not confident enough in this region.
The bottom line is a moderate snow event is in the cards for the
region. Biggest impact will the morning commute near and
especially south of the MA Turnpike. Also, the afternoon commute
may be an issue from the Worcester Hills and onto the eastern
MA coast from the inverted trough.
&&
.LONG TERM /TUESDAY NIGHT THROUGH SUNDAY/...
* Dry and cold conditions Monday night into Wednesday morning
* A chance for snow Wednesday afternoon/evening, likely
changing to a wintry mix overnight then to rain Thursday
before tapering off
* Another round of dry weather follows Friday into early
Saturday
* Potential for more mixed precipitation Sat afternoon into
Sunday
Overview...
High amplitude mid level trough remains across the western U.S.
early in this forecast period, with general W-SW steering flow
extending from the base of this trough across the mid
Mississippi and Ohio valleys into the northeast through most of
this week. Some height amplification possible around late Wed or
Thu as subtropical ridge off the Florida coast into the SW
Atlc. This may occur close to the same time as the approach of
developing low pressure out of the Mississippi valley toward New
England. May see a wintry mix of precip Wed night before
eventually changing to rain Thu.
May see another dry spell late this week into next weekend.
Models beginning to signal deamplification of the western
trough Thu night or Fri, but rather high uncertainty with the
timing and ultimate movement of leftover troughing late Sat or
next Sun.
Details...
Monday night into Wednesday morning...
Last of light snow from exiting low pres will linger Mon
evening across E coastal areas. Should taper off across the
outer Cape and Nantucket by around 06Z. Cold air works back
across the region on N-NW winds ahead of sprawling high pres
across the Plains into the western Great Lakes. May see wind
gusts up to around 20-25 kt or so along the immediate E coast as
well as Cape Cod and the islands.
H85 temps will drop by Tue morning, and continue to fall to -11C
to -14C by Tue evening! So, expect overnight lows both Mon and
Tue nights to bottom out at around 5 degrees or so below seasonal
normals. Readings will fall to the single digits across the
higher inland terrain and mainly the teens elsewhere, though may
be a bit milder (about 20 to 25) along the immediate S coast
and islands.
The gusty winds will diminish on Tuesday as the center of the
large high approaches from the W, so expect light NW or calm
winds by Tue night.
May start to see mid and high clouds approach late Tue night
into Wed morning ahead of next approaching system.
Wednesday afternoon through Thursday...
The next southern stream system will work NE out of the
Mississippi valley to the Great Lakes. As with the last few
systems, may see a secondary low develop as it approaches the
region Wed night into Thu morning. With some model solution
spread with each model's handling of the secondary low track,
still rather uncertain how quickly the precip will move in then,
as milder air works in aloft, when the precip mixes with
PL/FZRA overnight Wed night, then eventually all rain during Thu
before tapering off as the low exits Thu afternoon. Current
forecast suggests that highs on Thu could reach the upper 30s to
mid 40s.
May see some gusty E-SE winds around Thu morning along east
coastal areas, especially Cape Cod and the islands, which may
combine with the high astronomical tides to possibly produce
some minor coastal flooding around midday Thu. Check for
details under the Tides section below.
Friday through Sunday...
Coastal low and associated mid level trough from Thu moves east
of New England. Expect a dry NW flow aloft and seasonable temps
Fri into Sat as high pres moves across.
The next system in the fast mid level steering flow may
approach late Saturday through most of Sunday. Potential for
more mixed precipitation Saturday night into early Sunday, but
rather high uncertainty with wide model solution spread.
&&
.AVIATION /06Z MONDAY THROUGH FRIDAY/...
Forecaster Confidence Levels...
Low - less than 30 percent.
Moderate - 30 to 60 percent.
High - greater than 60 percent.
Short Term /through Tuesday/...High confidence.
Through this evening...
Mix of predominantly IFR and MVFR in widespread light to
moderate SN. The lowest vsbys will occur through about
15Z...with mainly +2sm thereafter as SN continues. Light snow
accumulations expected all runways. Low risk for a mix of light
FZDZ mainly late morning into the evening with a trace of ice
accumulations in spots. Otherwise, winds shifting to the E but
remaining mainly at or below 10 kt.
Overnight into Tuesday...
Any lingering SN ends around 03Z, rapid improvement to VFR all
sites especially as winds shift to the NW. NW flow and VFR
conditions then linger into Tuesday.
KBOS Terminal...High confidence in TAF overall. Timing of
heavier snow may be off a bit.
KBDL Terminal...High confidence in TAF. Timing of heavier snow
may be off a bit.
Outlook /Tuesday Night through Friday/...
Monday Night: Mainly VFR, with local MVFR possible. Breezy.
Tuesday through Tuesday Night: VFR. Breezy.
Wednesday: Mainly VFR, with local IFR possible. Chance SN.
Wednesday Night: Mainly IFR, with areas MVFR possible. Breezy.
SN likely, FZRA likely, PL likely.
Thursday: Mainly MVFR, with areas VFR possible. Breezy. Chance
RA, chance FZRA.
Thursday Night through Friday: VFR. Breezy.
&&
.MARINE...
Forecaster Confidence Levels...
Low - less than 30 percent.
Moderate - 30 to 60 percent.
High - greater than 60 percent.
Short Term /through Tuesday/...High confidence.
Tonight and Monday...High confidence.
Generally light winds and flat seas this evening. Small craft
seas up to 5 feet and northeast wind gusts up to 25 knots
develop across the southern waters near daybreak Monday and
continue into the afternoon. A few gusts approaching 25 knots
are possible Monday across some of the southern sounds and bays,
but felt it was to marginal for headlines at this point.
Periods of rain, sleet, and snow overnight into Monday will
reduce vsbys at time for mariners.
Outlook /Tuesday Night through Friday/...
Monday Night: Low risk for Small Craft Advisory winds with
gusts up to 25 kt. Seas up to 5 ft. Chance of snow, chance of
freezing spray.
Tuesday: Winds less than 25 kt. Local rough seas.
Tuesday Night: Low risk for Small Craft Advisory winds with
gusts up to 25 kt. Areas of seas approaching 5 ft.
Wednesday: Winds less than 25 kt. Seas locally approaching
5 ft. Slight chance of snow. Local visibility 1 to 3 nm.
Wednesday Night: Winds less than 25 kt. Seas locally
approaching 5 ft. Snow likely, rain likely, sleet likely,
freezing rain likely. Visibility 1 to 3 nm.
Thursday: Low risk for Small Craft Advisory winds with gusts up
to 25 kt. Seas up to 5 ft. Rain likely, freezing rain likely.
Thursday Night: Winds less than 25 kt. Local rough seas.
Friday: Winds less than 25 kt. Areas of seas approaching 5 ft.
&&
.TIDES/COASTAL FLOODING...
Highest astronomical tides of 2019 are expected Wed and Thu,
with forecasted tide heights up to 12 foot or greater in Boston
Harbor around midday both days. Current forecast suggests
offshore winds on Wed (NW), but there could be a period of
onshore winds (E-SE) which will depend upon how low pressure
tracks across the region Thu morning with the incoming tide.
It won't take much to produce minor coastal flooding along the
eastern Massachusetts coastline. At this point, it looks like
the greatest threat for minor coastal flooding may occur with
the Thursday midday tide, but Wednesday's tide should also be
monitored.
&&
.BOX WATCHES/WARNINGS/ADVISORIES...
CT...Winter Weather Advisory until 4 PM EST this afternoon for
CTZ002>004.
MA...Winter Weather Advisory until 4 PM EST this afternoon for
MAZ002>016-022>024-026.
Winter Storm Warning until 4 PM EST this afternoon for
MAZ017>021.
RI...Winter Weather Advisory until 4 PM EST this afternoon for
RIZ006>008.
Winter Storm Warning until 4 PM EST this afternoon for
RIZ001>005.
MARINE...Small Craft Advisory from 1 AM to 5 AM EST Tuesday for ANZ232.
Small Craft Advisory from midnight tonight to 5 AM EST Tuesday
for ANZ233-234.
Small Craft Advisory from 10 PM this evening to 6 AM EST
Tuesday for ANZ231-251.
Small Craft Advisory from 11 PM this evening to 6 AM EST
Tuesday for ANZ235-237.
Small Craft Advisory from 3 PM this afternoon to 6 AM EST
Tuesday for ANZ250.
Small Craft Advisory from 6 AM this morning to 6 AM EST
Tuesday for ANZ254>256.
&&
SYNOPSIS...Frank/EVT
NEAR TERM...Doody
SHORT TERM...Frank
LONG TERM...EVT
AVIATION...Doody/EVT
MARINE...Frank/EVT
TIDES/COASTAL FLOODING...Hazardous weather outlook, Feb 17, 4:11 PM EST, 11 hours 49 minutes before
Hazardous Weather Outlook
National Weather Service Boston/Norton MA
411 PM EST Sun Feb 17 2019
MAZ002>006-008-010-013-014-026-182115-
Western Franklin MA-Eastern Franklin MA-Northern Worcester MA-
Central Middlesex MA-Western Essex MA-Western Hampshire MA-
Eastern Hampshire MA-Western Norfolk MA-Southeast Middlesex MA-
Northern Middlesex MA-
411 PM EST Sun Feb 17 2019
...WINTER WEATHER ADVISORY IN EFFECT FROM MIDNIGHT TONIGHT TO 4 PM
EST MONDAY...
This Hazardous Weather Outlook is for central Massachusetts,
eastern Massachusetts, northeastern Massachusetts and western
Massachusetts.
.DAY ONE...Tonight.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Winter Weather Advisory.
.DAYS TWO THROUGH SEVEN...Monday through Saturday.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Winter Weather Advisory.
Late Wednesday Into Thursday...
The potential exists for a wintry mix of snow, sleet and freezing
rain late Wednesday into Thursday morning.
.SPOTTER INFORMATION STATEMENT...
Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures.
CTZ002>004-MAZ009-011-012-182115-
Hartford CT-Tolland CT-Windham CT-Western Hampden MA-
Eastern Hampden MA-Southern Worcester MA-
411 PM EST Sun Feb 17 2019
...WINTER WEATHER ADVISORY IN EFFECT FROM 10 PM THIS EVENING TO 4 PM
EST MONDAY...
This Hazardous Weather Outlook is for northern Connecticut, central
Massachusetts and western Massachusetts.
.DAY ONE...Tonight.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Winter Weather Advisory.
.DAYS TWO THROUGH SEVEN...Monday through Saturday.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Winter Weather Advisory.
Late Wednesday Into Thursday...
The potential exists for a wintry mix of snow, sleet and freezing
rain late Wednesday into Thursday morning.
.SPOTTER INFORMATION STATEMENT...
Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures.
MAZ017-018-021-RIZ001>005-182115-
Northern Bristol MA-Western Plymouth MA-Southern Plymouth MA-
Northwest Providence RI-Southeast Providence RI-Western Kent RI-
Eastern Kent RI-Bristol RI-
411 PM EST Sun Feb 17 2019
...WINTER STORM WARNING IN EFFECT FROM 11 PM THIS EVENING TO 4 PM
EST MONDAY...
This Hazardous Weather Outlook is for southeastern Massachusetts
and northern Rhode Island.
.DAY ONE...Tonight.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Winter Storm Warning.
.DAYS TWO THROUGH SEVEN...Monday through Saturday.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Winter Storm Warning.
Late Wednesday Into Thursday...
The potential exists for a wintry mix of snow, sleet and freezing
rain late Wednesday into Thursday morning.
.SPOTTER INFORMATION STATEMENT...
Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures.
MAZ007-015-016-182115-
Eastern Essex MA-Suffolk MA-Eastern Norfolk MA-
411 PM EST Sun Feb 17 2019
...WINTER WEATHER ADVISORY IN EFFECT FROM MIDNIGHT TONIGHT TO 4 PM
EST MONDAY...
This Hazardous Weather Outlook is for eastern Massachusetts and
northeastern Massachusetts.
.DAY ONE...Tonight.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Winter Weather Advisory.
.DAYS TWO THROUGH SEVEN...Monday through Saturday.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Winter Weather Advisory.
Late Wednesday Into Thursday...
The potential exists for a wintry mix of snow, sleet and freezing
rain late Wednesday into Thursday morning.
High Astronomical Tides...
Astronomical tides will be running high next week and may result in
minor coastal flooding. The greatest concern is around midday
Thursday when weak low pressure pushes across the region, which may
increase the threat given onshore winds.
.SPOTTER INFORMATION STATEMENT...
Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures.
MAZ022>024-RIZ006>008-182115-
Barnstable MA-Dukes MA-Nantucket MA-Washington RI-Newport RI-
Block Island RI-
411 PM EST Sun Feb 17 2019
...WINTER WEATHER ADVISORY IN EFFECT FROM 11 PM THIS EVENING TO 4 PM
EST MONDAY...
This Hazardous Weather Outlook is for southeastern Massachusetts
and southern Rhode Island.
.DAY ONE...Tonight.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Winter Weather Advisory.
.DAYS TWO THROUGH SEVEN...Monday through Saturday.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Winter Weather Advisory.
Late Wednesday Into Thursday...
The potential exists for a wintry mix of snow, sleet and freezing
rain late Wednesday into Thursday morning.
.SPOTTER INFORMATION STATEMENT...
Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures.
MAZ019-020-182115-
Eastern Plymouth MA-Southern Bristol MA-
411 PM EST Sun Feb 17 2019
...WINTER STORM WARNING IN EFFECT FROM 11 PM THIS EVENING TO 4 PM
EST MONDAY...
This Hazardous Weather Outlook is for southeastern Massachusetts.
.DAY ONE...Tonight.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Winter Storm Warning.
.DAYS TWO THROUGH SEVEN...Monday through Saturday.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Winter Storm Warning.
Late Wednesday Into Thursday...
The potential exists for a wintry mix of snow, sleet and freezing
rain late Wednesday into Thursday morning.
High Astronomical Tides...
Astronomical tides will be running high next week and may result in
minor coastal flooding. The greatest concern is around midday
Thursday when weak low pressure pushes across the region, which may
increase the threat given onshore winds.
.SPOTTER INFORMATION STATEMENT...The greatest concern is around midday
Thursday when weak low pressure pushes across the region, which may
increase the threat given onshore winds.
Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures.
ANZ230>237-250-251-254>256-182115-
Boston Harbor-Cape Cod Bay-Nantucket Sound-Vineyard Sound-
Buzzards Bay-Rhode Island Sound-Narragansett Bay-Block Island Sound-
Coastal waters east of Ipswich Bay and the Stellwagen Bank National
Marine Sanctuary-Massachusetts Bay and Ipswich Bay-
Coastal waters from Provincetown MA to Chatham MA to Nantucket MA
out 20 nm-
Coastal Waters extending out to 25 nm South of Marthas Vineyard and
Nantucket-
Coastal Waters from Montauk NY to Marthas Vineyard extending out to
20 nm South of Block Island-
411 PM EST Sun Feb 17 2019
This Hazardous Weather Outlook is for Massachusetts and Rhode
Island coastal waters.
.DAY ONE...Tonight.
Hazardous weather is not expected at this time.
.DAYS TWO THROUGH SEVEN...Monday through Saturday.
No hazardous weather is expected at this time.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
For the latest updates, please visit our webpage at
www.weather.gov/boston
You can follow us on Facebook at
www.facebook.com/NWSBoston
You can follow us on Twitter at
@NWSBoston